Mathematica Bohemica, Vol. 142, No. 2, pp. 211-224, 2017


Some mean value theorems as consequences of the Darboux property

Dan Ştefan Marinescu, Mihai Monea

Received June 24, 2015.  First published December 16, 2016.

Abstract:  The aim of the paper is to present some mean value theorems obtained as consequences of the intermediate value property. First, we will prove that any nonextremum value of a Darboux function can be represented as an arithmetic, geometric or harmonic mean of some different values of this function. Then, we will present some extensions of the Cauchy or Lagrange Theorem in classical or integral form. Also, we include similar results involving divided differences. The paper was motivated by some problems published in mathematical journals.
Keywords:  Darboux function; mean value theorem; continuous function; integrable function; differentiable function; arithmetic mean; geometric mean; harmonic mean
Classification MSC:  26A15, 26A24, 26A42
DOI:  10.21136/MB.2016.0032-15


References:
[1] Z. Chen: A higher mean value theorem. Amer. Math. Monthly 110 (2003), 544-545.
  [2] T. M. Garcia, P. Suarez: Solution of problem 1867. Mathematics Magazine 85 (2012), page 153. Zbl 1246.97017
  [3] E. Herman, E. Lampakis, A. Witkowski: Solution of problem 956. Coll. Math. J. 43 (2012), 338-339.
  [4] V. Jarník: Über die Differenzierbarkeit stetiger Funktionen. Fundam. Math. 21 (1933), 48-58. Zbl 0007.40102
  [5] G. Kowalewski: Interpolation und genäherte Quadratur. Eine Ergänzung zu den Lehrbüchern der Differential- und Integralrechnung. B. G. Teubner, Leipzig und Berlin (1932). Zbl 0004.05605
  [6] D. Ş. Marinescu: În legătură cu o problemă de concurs. Recreaţii Matematice 1 (2004), 20-22 (in Romanian).
  [7] D. Ş. Marinescu: Problem 26546. Gazeta Matematică, seria B 12 (2001).
  [8] D. Ş. Marinescu, M. Monea, M. Stroe: Teorema lui Jarnik şi unele consecinţe. Revista de Matematică a Elevilor din Timişoara 4 (2010), 3-8 (in Romanian).
  [9] P. Orno: Problem 1053. Mathematics Magazine 51 (1978), page 245. DOI 10.2307/2689475 | MR 1572276
  [10] P. Pangsriiam: Problem 11753. American Mathematical Monthly 121 (2014), page 84.
  [11] A. Plaza, C. Rodriguez: Problem 1867. Mathematics Magazine 84 (2011), page 150.
  [12] T. Precupanu: Problem 5.119. Olimpiadele Naţionale de Matematică 1954-2003 (D. Bă- tineţu, I. Tomescu, eds.). Ed. Enciclopedică, Bucureşti (2004), page 146 (in Romanian).
  [13] C. F. Rocca, Jr.: A question of integral. Mat: 450 Senior Seminar (2012).
  [14] P. K. Sahoo, T. Riedel: Mean Value Theorems and Functional Equations. World Scientific, Singapore (1998). MR 1692936 | Zbl 0980.39015
  [15] Duong Viet Thong: Problem 956. Coll. Math. J. 42 (2011), page 329.

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at myris@myris.cz.
Subscribers of Springer need to access the articles on their site, which is http://mb.math.cas.cz/.

Affiliations:   Dan Ştefan Marinescu, National College "Iancu de Hunedoara", Strada Libertăţii No. 2, Hunedoara, 331032 Romania, e-mail: marinescuds@gmail.com;
Mihai Monea, Polytechnic University, Bucharest & National College "Decebal", Str. Decebal, Bl. 8, Deva, 330012 Romania, e-mail: mihaimonea@yahoo.com

 
PDF available at: